Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 140, NWS Wichita, KS

June 30, 2023Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2023, 9:00 PM CDT for Lincoln County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2023, 9:00 PM CDT (02:00 UTC)
Expired
Jun 30, 2023, 9:43 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:18 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2957 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
16.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 6:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 PM CDT Fri Jun 30 2023

.SYNOPSIS...
Issued at 347 PM CDT Fri Jun 30 2023

High pressure is situated over the Gulf of Mexico and southeast
CONUS while short waves are positioned over the upper Great Lakes
and the Rockies. Afternoon heat with temperatures near the century
mark and heat indices of 100 to 105 persist for another day across
the eastern half of Kansas; these temperatures are roughly 10
degrees above seasonal normal. A Heat Advisory remains in effect for
southeast Kansas until 7PM. There is a cold front draped from
southeast Colorado to north central Kansas and southeast Nebraska as
another boundary stretches from the Panhandles, south central and
northeast Kansas. Convective initiation has begun this afternoon
in eastern Colorado and the Texas Panhandle.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 347 PM CDT Fri Jun 30 2023

Highlights:

1) Warm into the evening - Heat Advisory in SE KS until 7PM

2) Chances for showers and storms this evening into Saturday

3) Cooler for the weekend

Challenges: Precipitation chances and respective coverage

Changes: Adjusted precipitation chances and timing tonight-Saturday

The wave over the Rockies will track east into the Central Plains
tonight into Saturday. As mentioned in the synopsis section,
convection has already developed in eastern Colorado and the Texas
Panhandle this afternoon. Given the boundary across south central
Kansas, there is a potential for convection to develop along it this
evening (around 7PM) as depicted by some of the short term models.
Convergence is lacking which makes confidence not high in its
respective development. There is some instability and shear
suggesting that a strong to severe storm cannot be ruled out given
development. Topeka's 19Z sounding shows a pretty good cap in place.
Higher confidence exists in the eastward progression and additional
convection over the High Plains this evening; this activity will
track into central and eastern portions of the state after midnight.
The best moisture transport coincides with this timeframe as well. A
possibility for strong to severe storms remains during this
timeframe but mainly over north central Kansas. Precipitable water
values are slightly anomalous thus moderate to heavy rainfall could
occur and lead to localized flooding with better potential over
western Kansas and Nebraska. The Kansas Mesonet indicates a greater
depth to the soil moisture across western Kansas.

Lingering showers and thunderstorms are possible on Saturday
especially in northern and far eastern Kansas as the wave continues
to move east. Cooler air will settle in behind the associated cold
front dropping afternoon temperatures to the 80s which will
certainly be welcomed by many after these past few hot summer days.
An upper wave moves onshore over southern Canada on Saturday then
tromps east. Near seasonal normal afternoon temperatures (around 90
degrees) are forecast for Sunday with a bit higher values to start
next week.

.LONG TERM...(Tuesday through Friday)
Issued at 347 PM CDT Fri Jun 30 2023

Highlights:

1) Warmer Tuesday & Wednesday

2) Independence Day (Tuesday) - Chances for precip in SE KS (AM) &
NC KS (evening-overnight)

3) Better chances for showers/storms Wed eve-Thu night

3) Cooler Thursday & Friday

Changes: Precipitation chances

Summer heat returns for Tuesday (Independence Day) and Wednesday
albeit not as warm as this past week with highs in the 90s. A system
across southern Canada will have a wave drop into the Plains Tuesday
and Wednesday. Showers and thunderstorms may creep down into
northern Kansas Tuesday evening and night which could interrupt
Independence Day festivities; however, the better chances are
further north and west. On Wednesday evening, there are higher
chances for showers and storms area wide as the system drops further
south. Of course there are questions in coverage and timing this far
out. Again the possibility exists for strong to severe storms with
this activity. Lingering chances of precipitation exist for the
end of next week. There is some model variability decreasing
confidence in chances and coverage for the very end of the week.
It does look like there will be a good cool down for that time
period with potential afternoon temperatures in the upper 70s to
mid 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jun 30 2023

Thunderstorms will affect mainly central Kansas this evening then
spread further south overnight as a complex of storms moves in
from western Kansas. A stalled out frontal boundary in central
Kansas will get a push southward from the thunderstorm outflow
winds. Clouds are expected to remain above MVFR category unless a
strong or severe storm affects the TAF site directly. Winds will
switch to the west during the late morning and afternoon on
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  88  66  90 /  60  40  20  10
Hutchinson      67  86  63  90 /  80  30  20   0
Newton          69  86  64  90 /  50  40  20  10
ElDorado        70  87  64  89 /  50  40  20  10
Winfield-KWLD   70  88  65  90 /  50  50  20  10
Russell         64  83  61  91 /  80  40  10   0
Great Bend      65  83  61  90 /  80  20  10   0
Salina          68  85  63  92 /  70  50  20   0
McPherson       67  85  62  89 /  70  30  20   0
Coffeyville     74  90  67  91 /  50  50  50  10
Chanute         72  89  67  90 /  50  60  40  10
Iola            72  88  66  89 /  50  60  40  10
Parsons-KPPF    73  90  67  92 /  50  60  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ071-072-095-096-
099-100.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CDJ
Hazardous weather outlook, Jun 30, 6:59 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
659 PM CDT Fri Jun 30 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
659 PM CDT Fri Jun 30 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There are chances for thunderstorms this evening and tonight.
Strong to severe storms are possible with up to 70 mph winds and
golf ball sized hail, mainly across central Kansas. Additionally
heavy rainfall could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue on Saturday. A few strong to severe
storms with up to 60 mph winds and quarter sized hail possible.

There is potential for thunderstorms on Monday through Thursday.
Stay tuned for updates especially if you have outdoor plans.

Heat indices are calculated to be in the upper 90s on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 30, 7:55 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
755 PM CDT Fri Jun 30 2023

KSZ032-010215-
Russell KS-
755 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of western Russell
County through 915 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milberger, or 8 miles east of Pfeifer, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Gorham, Luray, Milberger, Paradise, Waldo and Russell
Airport.

This includes Interstate 70 between Mile Markers 175 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3913 9904 3913 9858 3870 9884 3870 9904
TIME...MOT...LOC 0055Z 221DEG 34KT 3874 9902

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CARUSO
Special weather statement, Jun 30, 8:40 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
840 PM CDT Fri Jun 30 2023

KSZ047-050-010230-
Rice KS-Barton KS-
840 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Rice
and southeastern Barton Counties through 930 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ellinwood, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellinwood, Claflin, Bushton and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3860 9849 3859 9848 3852 9848 3852 9840
      3842 9829 3829 9855 3835 9867
TIME...MOT...LOC 0140Z 232DEG 16KT 3837 9856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CARUSO
Local storm report, Jun 30, 8:46 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
846 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     1 NNW Russell           38.90N 98.86W
06/30/2023  E60 MPH          Russell            KS   Storm Chaser

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:55 PM CDTSpecial Weather StatementICTRussell80 min
Jun 30, 8:24 PM CDTSevere Thunderstorm WarningICTRussell45 min
Jun 30, 8:40 PM CDTSpecial Weather StatementICTBarton50 min
Jun 30, 8:48 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell51 min
Jun 30, 9:09 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Lincoln, Saline45 min
Jul 1, 4:53 PM CDTSpecial Weather StatementICTSaline37 min
Jul 1, 5:26 PM CDTSevere Thunderstorm WarningICTSaline19 min
Jul 1, 5:36 PM CDTSpecial Weather StatementICTMarion24 min
Jul 1, 5:47 PM CDTSpecial Weather StatementICTSaline13 min
Jul 1, 6:02 PM CDTSpecial Weather StatementICTMarion28 min
Jul 1, 6:06 PM CDTSpecial Weather StatementICTMarion24 min
Jul 1, 6:59 PM CDTSpecial Weather StatementICTChase46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.